[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.128.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1987

The Association of Nonsteroidal Anti-inflammatory Drugs With Upper Gastrointestinal Tract Bleeding

Author Affiliations

From the Department of Medicine, University of Medicine and Dentistry of New Jersey/Robert Wood Johnson Medical School at Camden (Dr Carson); the Clinical Epidemiology Unit (Dr Strom, Mr Soper, and Ms West) and Section of Medicine, Department of Medicine (Mr Soper), University of Pennsylvania School of Medicine, Philadelphia; and Health Information Designs Inc, Arlington, Va (Mr Morse).

Arch Intern Med. 1987;147(1):85-88. doi:10.1001/archinte.1987.00370010087021
Abstract

• To evaluate the risk of developing upper gastrointestinal (UGI) bleeding from nonsteroidal anti-inflammatory drugs (NSAIDs), a retrospective (historical) cohort study was performed, using a computerized data base including 1980 billing data from all Medicaid patients in the states of Michigan and Minnesota. Comparing 47136 exposed patients to 44 634 unexposed patients, the unadjusted relative risk for developing UGI bleeding 30 days after exposure to a NSAID was 1.5 (95% confidence interval 1.2 to 2.0). Univariate analyses demonstrated associations between UGI bleeding and age, sex, state, alcohol-related diagnoses, preexisting abdominal conditions, and use of anticoagulants. This association between NSAIDs and UGI bleeding was unchanged after adjusting for these potential confounding variables using logistic regeression. A linear dose-response relationship and a quadratic duration-response relationship were demonstrated. Nonsteroidal anti-inflammatory drugs are associated with UGI bleeding, although the magnitude of the increased risk is reassuringly small.

(Arch Intern Med 1987;147:85-88)

×